Losing Your Sense of Balance

After a hysterectomy, Cheryl contracted a post-operative infection and was given the antibiotic gentamicin; a known side effect of which is a loss of the sense of balance (equilibrioception). When it was overprescribed to her the inevitable happened.

The Telegraph follows Cheryl’s story on losing her sense of balance and enlightens us on neuroplasticity in the process.

For Cheryl there is no peace, even after she has fallen to the floor. I ask her, does the sense of falling go away once she has landed? ‘There have been times,’ Cheryl says, ‘when I literally lose the sense of the feeling of the floor… and an imaginary trapdoor opens up and swallows me.’ Even when she has fallen, she feels that she is still falling, perpetually, into an infinite abyss.

But today all that is about to be challenged. She is wearing a construction hat with holes in the side and a device inside called an accelerometer. Cheryl licks a thin plastic strip with small electrodes on it, and places it on her tongue. The accelerometer and the tongue strip are connected to a computer. This machine, a bizarre-looking Bach-y-Rita prototype, will replace Cheryl’s vestibular apparatus by sending balance signals to her brain from her tongue. It could end her nightmare.

via Mind Hacks